Geometry & Topology

Strongly fillable contact 3–manifolds without Stein fillings

Paolo Ghiggini

Full-text: Open access


We use the Ozsváth–Szabó contact invariant to produce examples of strongly symplectically fillable contact 3–manifolds which are not Stein fillable.

Article information

Geom. Topol., Volume 9, Number 3 (2005), 1677-1687.

Received: 23 June 2005
Accepted: 4 August 2005
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57R17: Symplectic and contact topology
Secondary: 57R57: Applications of global analysis to structures on manifolds, Donaldson and Seiberg-Witten invariants [See also 58-XX]

contact structure symplectically fillable Stein fillable Ozsváth–Szabó invariant


Ghiggini, Paolo. Strongly fillable contact 3–manifolds without Stein fillings. Geom. Topol. 9 (2005), no. 3, 1677--1687. doi:10.2140/gt.2005.9.1677.

Export citation


  • F Ding, H Geiges, Symplectic fillability of tight contact structures on torus bundles, \agtref120018153172
  • Y Eliashberg, Filling by holomorphic discs and its applications, from: “Geometry of low-dimensional manifolds, 2 (Durham, 1989)”, London Math. Soc. Lecture Note Ser. 151, Cambridge Univ. Press, Cambridge (1990) 45–67
  • Y Eliashberg, Unique holomorphically fillable contact structure on the $3$-torus, Internat. Math. Res. Notices (1996) 77–82
  • Y Eliashberg, A few remarks about symplectic filling, Geom. Topol. 8 (2004) 277–293
  • J B Etnyre, K Honda, On the nonexistence of tight contact structures, Ann. of Math. (2) 153 (2001) 749–766
  • J B Etnyre, K Honda, Tight contact structures with no symplectic fillings, Invent. Math. 148 (2002) 609–626
  • P Ghiggini, Ozsváth-Szabó invariants and fillability of contact structures, Math. Z. to appear.
  • E Giroux, Une infinité de structures de contact tendues sur une infinité de variétés, Invent. Math. 135 (1999) 789–802
  • R E Gompf, Handlebody construction of Stein surfaces, Ann. of Math. (2) 148 (1998) 619–693
  • M Gromov, Pseudoholomorphic curves in symplectic manifolds, Invent. Math. 82 (1985) 307–347
  • P B Kronheimer, T S Mrowka, Monopoles and contact structures, Invent. Math. 130 (1997) 209–255
  • P Lisca, G Matić, Tight contact structures and Seiberg-Witten invariants, Invent. Math. 129 (1997) 509–525
  • P Lisca, A I Stipsicz, Tight, not semi-fillable contact circle bundles, Math. Ann. 328 (2004) 285–298
  • P Lisca, A I Stipsicz, An infinite family of tight, not semi-fillable contact three-manifolds, \gtref720033010551073
  • P Ozsváth, Z Szabó, Heegaard–Floer homologies and contact structures.
  • P Ozsváth, Z Szabó, Holomorphic triangles and invariants for smooth four-manifolds.
  • P Ozsváth, Z Szabó, Absolutely graded Floer homologies and intersection forms for four-manifolds with boundary, Adv. Math. 173 (2003) 179–261
  • P Ozsváth, Z Szabó, Holomorphic disks and three-manifold invariants: properties and applications, Ann. of Math. (2) 159 (2004) 1159–1245
  • P Ozsváth, Z Szabó, Holomorphic disks and topological invariants for closed three-manifolds, Ann. of Math. (2) 159 (2004) 1027–1158
  • O Plamenevskaya, Contact structures with distinct Heegaard Floer invariants, Math. Res. Lett. 11 (2004) 547–561